Alert archive / Maine / Gale Warnings in 2020

Gale Warning 33, NWS Caribou, ME

December 4, 2020

NWS Caribou, ME issued this gale warning at Dec 4, 2020, 3:28 PM EST. It took effect at Dec 5, 2020, 1:00 PM EST. It was in force for 27 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Dec 4, 2020, 3:28 PM EST (20:28 UTC)
In effect from
Dec 5, 2020, 1:00 PM EST
Expired
Dec 6, 2020, 3:55 PM EST
In force
27 hr
Issued by
NWS Caribou, ME

What forecasters said that day

The local office's own words before this gale warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Caribou, ME wrote its last area forecast discussion before this gale warning went out at Dec 4, 12:43 PM EST, 2 hours 45 minutes earlier.

Area forecast discussion, Dec 4, 12:43 PM EST, 2 hours 45 minutes before
Area Forecast Discussion
National Weather Service Caribou ME
1243 PM EST Fri Dec 4 2020

.SYNOPSIS...
A weak trough associated with a low in Ontario will move across
the forecast area on Friday. On Saturday, a low pressure system
in the mid Atlantic states will rapidly develop as it moves up
the east coast. The low will track along the coastline and move
into the Gulf of Maine late Saturday night. It will exit
northeastward into the Maritimes late Sunday night. High
pressure will build in behind this system on Tuesday.

&&

.NEAR TERM /THROUGH TONIGHT/...
12:43PM UPDATE: A mostly cloudy day across the CWA but there is
some breaks to see a little sunshine. The most noticeable
breaks are across Piscataquis and Northeast Aroostook counties.
A pocket of subsidence has allowed this area to be nearly clear
which is sliding east. The shortwave energy is overhead now and
the mid and upper flow out of the west. Given the moisture aloft
and the flow we will continue with plenty of clouds but again
pockets of sunshine. Adjusted the temperatures and dew points
based on the latest trends. Also, in this update adjusted pops
based on observations and radar trends. A ton of Virga is
ongoing given those dry low levels with the only recent
observations of precipitation was in the St. John Valley. Added
a little pops across Downeast areas for the next couple hours
given the radar echos and perhaps a brief snow flurry or
sprinkle. Other than that no major changes were made today just
preparing for our large winter storm this weekend. Have a great
afternoon.

&&

.SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/...
Easily the largest, most widespread winter storm of the season
(so far) is on the way. Models have come into much better
agreement on the track of the strong surface low from near or
just east of Cape Cod late Saturday, northeast to the Bay of
Fundy late Saturday night, then northeast to the Gulf of Saint
Lawrence Sunday night. The low will intensify rapidly as it
moves northeast from the Mid-Atlantic to the Bay of Fundy,
reaching its max intensity around the Bay of Fundy, then
gradually weaken. Pretty impressive dynamics at play with
strong frontogenesis N/W of the low track with heavy
precipitation in this area.

While model agreement is better than it was, it's still far
from perfect. The exact low track will be crucial to the all-
important rain/snow line. There is still approximately 50-75
miles of uncertainty in the position of the rain/snow line
through the event. We are going with a middle-of-the-road low
track and rain/snow line, with roughly W/NW of I-95 being where
it's mostly snow, and areas SE/E of I-95 tending to be more
rain, especially to start out late Saturday into Saturday
evening, then the rain/snow line should begin to pivot east.
This puts the highest uncertainty in snow totals from Bangor to
Houlton. Where we are more confident in over 7" of snow, we have
issued a winter storm watch. This includes all of Piscataquis,
Northern Penobscot, and all of Aroostook. We believe that
somewhere in the watch zone will get over a foot of snow, but
where exactly that happens, it's too early to say.

Another concern is flooding Downeast. We expect mostly rain
east/southeast of Bangor, and with QPF totals possibly over 2
inches atop the already saturated soils, flooding is possible.
Didn't issue a flood watch yet because if the low tracks a bit
further east than anticipated, there could be enough snow over
at least parts of Downeast to mitigate the flooding.

Blowing snow could be an issue too, and added areas of blowing
snow where we are most confident it will stay all snow.
North/northwest winds should be gusting to around 30 mph. Travel
could be extremely hazardous Saturday night and Sunday morning
in these areas, with significant drifting and blowing snow atop
the heavy accumulations. Again, not yet sure where in the watch
area this zone of the worst conditions will set up.

Conditions improve late Sunday into Sunday night, though there
could still be some blowing snow lingering into Sunday evening.
Airmass behind the system is cool, though nothing unusual for
this time of year.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
Cool, breezy conditions remain on Monday with perhaps some
lingering light snow showers on the back side of the system. Not
sure that we will ever really get high pressure building in
behind the system though, as it appears another upper low moving
off the Mid-Atlantic will allow the NW breeze to continue. This
upper low could spin up a decent surface cyclone south of our
waters Tuesday. At this point, vast majority of models keep this
system far enough south to keep us dry, but it is something
worth watching. As this systems kicks out Wed/Thu, look for cool
NW flow over the area with perhaps a weak system embedded in the
NW flow Wed or Thu.

&&

.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...
NEAR TERM: Mainly VFR conditions. MVFR cigs and vis possible
for PQI/CAR/FVE in any rain & snow showers through the evening,
but HUL/BGR/BHB should remain VFR through the period.

SHORT TERM:

Saturday...Mix of MVFR/VFR to start, but becoming mostly MVFR/IFR
late in the day from south to north as precipitation develops.
N breeze.

Saturday Night...Widespread moderate to heavy precipitation and
IFR or worse. Rain or snow BGR and HUL, with mainly rain toward
BHB and mainly snow north of BGR and HUL. Increasing N/NW wind.
Blowing snow possible in the north.

Sunday...NW wind with some IFR early with snow, but generally
improving to MVFR as the system winds down, and perhaps even VFR
Downeast.

Sunday Night and Monday...Generally VFR Downeast and MVFR north.
NW breeze.

Monday Night and Tuesday...Mainly VFR with NW breeze.

&&

.MARINE...
NEAR TERM: Winds will remain below SCA for the near term. Waves
will increase to 5 to 8 feet through evening, then decreasing
overnight.

SHORT TERM: Issued gale watch for a fairly strong low pressure
system tracking NE through the waters Saturday evening. NE gales
possible on front end and NW gales possible on back end. Not
enough of a south fetch for seas to build too much, with seas
topping out around 10 to 12 feet away from the immediate
coast/inside waters. Conditions gradually improving Sunday
night through Tuesday with conditions improving below small
craft around late Monday.

&&

.CAR WATCHES/WARNINGS/ADVISORIES...
ME...Winter Storm Watch from Saturday afternoon through Sunday
     evening for MEZ001>006-010-031.
MARINE...Gale Watch from Saturday afternoon through Sunday afternoon
     for ANZ050>052.

&&

Near Term...Sinko
Short Term...Foisy
Long Term...Foisy
Aviation...Sinko/Foisy
Marine...Sinko/Foisy
Hazardous weather outlook, Dec 4, 3:52 AM EST, 11 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service Caribou ME
352 AM EST Fri Dec 4 2020

MEZ001>006-010-031-050900-
Northwest Aroostook-Northeast Aroostook-Northern Somerset-
Northern Piscataquis-Northern Penobscot-Southeast Aroostook-
Central Piscataquis-Southern Piscataquis-
352 AM EST Fri Dec 4 2020

...WINTER STORM WATCH IN EFFECT FROM SATURDAY AFTERNOON THROUGH
SUNDAY EVENING...

This Hazardous Weather Outlook is for Central Highlands Maine, Far
Eastern Maine, Far Northern Maine and North Woods Maine.

.DAY ONE...Today and Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Significant snow is possible over Northern Maine.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Watch.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

MEZ011-015>017-029-030-032-050900-
Central Penobscot-Southern Penobscot-Interior Hancock-
Central Washington-Coastal Hancock-Coastal Washington-
Northern Washington-
352 AM EST Fri Dec 4 2020

This Hazardous Weather Outlook is for Coastal DownEast Maine, Far
Eastern Maine, Interior DownEast Maine and Penobscot Valley Maine.

.DAY ONE...Today and Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Significant precipitation is expected Saturday through Sunday
morning. Interior portions of Downeast should see a mix of rain and
snow. Closer to the coast, rain appears more likely than snow, and
over 2 inches of rain is possible. With the already saturated soils,
flooding is possible.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

ANZ050>052-050900-
Coastal Waters from Eastport, ME to Schoodic Point, ME out 25 NM-
Coastal Waters from Schoodic Point, ME to Stonington, ME out 25 NM-
Intra Coastal Waters from Schoodic Point, ME to Stonington, ME-
352 AM EST Fri Dec 4 2020

...GALE WATCH IN EFFECT FROM SATURDAY AFTERNOON THROUGH SUNDAY
AFTERNOON...

This Hazardous Weather Outlook is for Atlantic Coastal Waters.

.DAY ONE...Today and Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Watch.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

The office that day

Everything else NWS Caribou, ME issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 4, 3:42 AM ESTGale WatchCAR12 hr
Dec 4, 3:48 AM ESTWinter Storm WatchCARAroostook, Penobscot, Piscataquis, Somerset25 hr
Dec 4, 3:45 PM ESTWinter Storm WarningCARAroostook, Penobscot, Piscataquis, Somerset51 hr

Nearby

Gale Warnings in Maine, 2020Every gale warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.